Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 66, NWS La Crosse, WI

June 12, 2001Crawford County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 12, 2001, 1:54 AM CDT for Crawford County, Wisconsin. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 1:54 AM CDT (06:54 UTC)
Expired
Jun 12, 2001, 3:00 AM CDT
In force
66 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Crawford County, WI

The radar

The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 2:05 AM CDTHail 0.75Prairie Du Chien, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3303 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 120654
SVRLSE
WIC023-120800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
154 AM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 300 AM CDT

* AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM PRODUCING LARGE NEAR MCGREGOR IOWA...      
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  IN FAR SOUTHERN CRAWFORD COUNTY AT 210 AM CDT

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

$$

RRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:05 PM CDT, 10 hours 49 minutes earlier.

Area forecast discussion, Jun 11, 3:05 PM CDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT MON JUN 11 2001

...SEVERE WEATHER OUTBREAK LIKELY THIS EVENING ACROSS THE AREA...

MAIN CONCERN THIS AFTERNOON CONTINUES TO DEAL WITH THE SEVERE
WEATHER THREAT FOR LATE THIS AFTERNOON AND EVENING. OTHER CONCERNS
WITH THIS PACKAGE IS THE WARM FRONTAL POSITION ON TUESDAY AND
TUESDAY NIGHT...AND THE LOCATION OF THE COLD FRONT ON THURSDAY.

AT 19Z...A SURFACE WARM FRONT WAS LOCATED FROM MOLINE ILLINOIS...
TO JUST SOUTH OF DECORAH IOWA...TO A DEEPENING LOW PRESSURE SYSTEM
OVER WATERTOWN SOUTH DAKOTA. SOUTH OF THIS FRONT...TEMPERATURES HAVE
CLIMBED INTO THE MIDDLE 90S WITH DEW POINTS IN THE LOWER TO MIDDLE
70S. THIS HAS RESULTED IN A VERY UNSTABLE ATMOSPHERE IS CAPES ABOVE
5000 J/KG AND LIFTED INDICES AS LOW AS -11. DUE TO A WARM AIR MASS
BETWEEN 850 MB AND 700 MB...THIS AREA HAS REMAINED CAPPED THIS
AFTERNOON...BUT AS THE STRONG UPPER LEVEL SHORT WAVE MOVED INTO THE
EASTERN DAKOTAS...LAPS HAS SHOWN THE CONVECTIVE INHIBITION HAS
DECREASED TO BELOW 50 J/KG. FURTHER EROSION IS EXPECTED THIS
AFTERNOON AND EVENING...DUE TO THE LIFTING ASSOCIATED WITH THIS
SHORT WAVE. TO THE NORTH OF THIS WARM FRONT...TEMPERATURES ARE IN
THE 80S WITH DEW POINTS IN THE MIDDLE 60S. WITH A SOUTHEAST SURFACE
WIND NORTH OF THIS FRONT AND SOUTHWEST TO WEST WINDS ALOFT...
HELICITY VALUES WILL INCREASE ABOVE 300. AS A RESULT...TORNADOES
LOOK TO BE A POSSIBILITY ALONG THE WARM FRONT. WITH THE SHEAR
PROFILES AND THE AMOUNT OF INSTABILITY SOUTH OF THE WARM FRONT...
THE THUNDERSTORMS WILL LIKELY INITIATE AS A SUPERCELLS.

AS TIME PROGRESSES INTO THE EVENING...THERE IS SOME EVIDENCE VIA THE
SOUNDINGS...WEAK MID LEVEL STORM RELATIVE FLOW AND STRONG PRESSURE
FALLS...THAT THE STORMS SHOULD EVOLVE INTO AN ASYMMETRIC SQUALL
LINE.  ALSO...THE SOUTHERN PORTION OF THE FRONT MAY ELONGATE ITSELF
FAVORABLE FOR HEAVY RAINFALL ACROSS IOWA. WITH THE MODELS SHOWING THAT
50 TO 60 KNOT 850 MB WINDS WILL BE DEVELOPING OVER NEBRASKA LATE
TONIGHT. AS A RESULT...I EXPECT A MCS TO DEVELOP OVER NEBRASKA
TONIGHT AND MOVE ALONG THE WARM FRONT. THE MODELS INDICATE THAT THIS
SYSTEM WILL LIKELY MOVE SOUTH OF OUR AREA...BUT WE WILL TO WATCH
THIS CLOSELY TONIGHT.

ON TUESDAY AND TUESDAY NIGHT...THE FRONT THAT GOES THROUGH US
TONIGHT WILL RETURN NORTH AS A WARM FRONT. THE MODELS HAVE DIFFERING
OPINIONS ON HOW FAR NORTH THIS WARM FRONT WILL GET DURING THE DAY
TUESDAY. THE AVIATION IS THE MOST AGGRESSIVE WITH THIS FRONT.
MEANWHILE...THE ETA IS THE SLOWEST. WITH THE OUTFLOW FROM THE
CONVECTION THIS EVENING FORCING THE FRONT SOUTH INTO CENTRAL
IOWA...I PREFER THE SLOWER ETA SOLUTION. THE ETA MODEL SHOWS THAT
THE 850 MB WINDS WILL BE INCREASING DURING THE AFTERNOON AND
NIGHT...SO WE WILL HAVE TO WATCH OUT FOR ELEVATED SEVERE STORMS.

FROM WEDNESDAY THROUGH THURSDAY...THE MODELS SHOW THAT A COLD FRONT
WILL BE MOVING SLOWLY EAST ACROSS THE UPPER MISSISSIPPI VALLEY. IN
ADDITION...UPPER LEVEL SHORT WAVES EMBEDDED IN THE SOUTHWEST FLOW
ALOFT WILL BE MOVING ALOFT. THESE SHORT WAVES WILL PRODUCE THE LIFT
FOR THUNDERSTORM DEVELOPMENT. THE EXACT TIMING OF THE SYSTEM IS IN
QUESTION RIGHT NOW...BECAUSE THE MODELS HAVE BEEN SHOWING THIS
SYSTEM SLOWING DOWN.

.LSE...NONE.

BOYNE

In the hours before

Local storm report, Jun 11, 10:39 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1039 PM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 PM    TOMAH                     WI   1 INCH HAIL
06/11/01   MONROE                         REPORTED BY SPOTTERS

1023 PM    TOMAH                     WI   .75 INCH HAIL
06/11/01   MONROE                         REPORTED BY SPOTTERS

GL
Local storm report, Jun 11, 10:44 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1044 PM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    9 N TOMAH                 WI   1 INCH HAIL
06/11/01   MONROE                         REPORTED BY SPOTTERS JUST
                                          WEST OF WARRENS.

SHEA
Local storm report, Jun 11, 11:01 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1101 PM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1049 PM    TOMAH                     WI   .75 INCH HAIL
06/11/01   MONROE                         REPORTED BY SPOTTERS

1053 PM    2 W TOMAH                 WI   1 INCH HAIL
06/11/01   MONROE                         REPORTED BY SPOTTERS

GL
Local storm report, Jun 11, 11:38 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1138 PM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1052 PM    HUSTLER                   WI   1 INCH HAIL
06/11/01   JUNEAU                         REPORTED BY SHERIFF

1100 PM    FOUR CORNERS              WI   .75 INCH HAIL
06/11/01   MONROE                         REPORTED BY STORM SPOTTER

1104 PM    CATARACT                  WI   .88 INCH HAIL
06/11/01   MONROE                         REPORTED BY STORM SPOTTERS

1135 PM    2 W &TOMAH                 WI   1 INCH HAIL
06/11/01   MONROE                         REPORTED BY STORM SPOTTERS.

SHEA
Local storm report, Jun 11, 11:54 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1154 PM CDT MON JUN 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....   T

1147 PM    ELROY                     WI   .75 INCH HAIL
06/11/01   JUNEAU                         REPORTED BY STORM SPOTTERS.

SHEA
Local storm report, Jun 12, 12:01 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1201 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    TUNNEL CITY               WI   .75 INCH HAIL
06/11/01   MONROE                         REPORTED BY COOP OBSERVER.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:28 PM CDTSevere Thunderstorm WarningARXBuffalo47 min
Jun 11, 7:30 PM CDTSevere Thunderstorm WarningARXClark30 min
Jun 11, 7:34 PM CDTSevere Thunderstorm WarningARXJackson56 min
Jun 11, 7:46 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau59 min
Jun 11, 8:09 PM CDTSevere Thunderstorm WarningARXAdams, Juneau, Monroe36 min
Jun 11, 8:14 PM CDTSevere Thunderstorm WarningARXBuffalo61 min
Jun 11, 8:45 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau75 min
Jun 11, 9:27 PM CDTSevere Thunderstorm WarningARXMonroe, Vernon63 min
Jun 11, 10:26 PM CDTSevere Thunderstorm WarningARXRichland64 min
Jun 11, 10:29 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe61 min
Jun 11, 11:30 PM CDTSevere Thunderstorm WarningARXAdams, Juneau60 min
Jun 11, 11:30 PM CDTSevere Thunderstorm WarningARXMonroe60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.